Butalbital Addiction Signs & Side Effects
Prescription Drug Abuse: Butalbital Addiction Signs & Side Effects
As a barbiturate, butalbital is most commonly prescribed for its central nervous system depressant qualities. It’s used in the treatment of seizures, pain and anxiety. But as a Schedule III controlled substance, there is a moderate possibility for abuse, dependence and addiction. The following will take a closer look at the drug, its side effects and what to do when one is addicted to it.
Worried about Butalbital detox? Click here for more info on the withdrawal timeline and treatment options.
Is Butalbital a Narcotic?
Firstly, a narcotic is any drug that can produce an altered mood or change behavior. There are both legal and illegal narcotics. So, is butalbital a narcotic? Butalbital is considered to be a narcotic as it changes a person’s mood through its central nervous system depressant qualities, producing a relaxing and euphoric effect. It has a similar effect to that of alcohol intoxication.
Butalbital Side Effects
The side effects that the drug produces – specifically the relaxing and sedating effect – are what make the drug able to treat symptoms such as severe headaches. However, it’s also what makes the drug one of the abused drugs.
Abuse of the drug is when a person takes it not because of the symptoms they are trying to treat, but rather for recreational purposes. Any use of butalbital that doesn’t align with a physician’s recommendations or prescription constitutes misuse and therefore abuse.
The common butalbital side effects when the drug is abused are as follows:
- Stomach pain and cramps
- Poor coordination and balance
- Lowered reaction time
- Cognitive impairment causing a slowed thinking process
- Ringing in the ears
- Leg cramps
- Dry mouth
- Dependence when the drug is abused for too long
- Withdrawal symptoms
- Drug cravings
One of the most common negative effects of abusing the drug is that it can greatly impair someone’s ability to safely control a motor vehicle, similar to driving while intoxicated.
The depressing effect of barbiturates can be so severe that it can cause overdose and be potentially fatal in extreme cases. When a person uses barbiturates alongside other substances such as benzodiazepines, alcohol, opioids, or any other powerful illicit drug, then the risk of fatally overdosing on it increases greatly.
The signs of overdose on a barbiturate are as follows:
- Slurred speech
- Irrational behavior caused by the lowering of inhibitions
- Slowed reflexes and reactions
- Low body temperature which can cause hypothermia
- Limp muscles
- Dangerously low breathing
- Loss of consciousness
- Possible death
Dealing With Symptoms of Withdrawal
Alcohol is one of the most dangerous drugs that a person can withdraw from. Since barbiturates have similar effects on the body to alcohol abuse, the withdrawal should be taken as seriously.
To safely deal with the symptoms of withdrawal, especially the seizures, delirium, and other dangerous symptoms, a medically-assisted detoxification is required. In such a drug program, the patient is given various over-the-counter and prescription medications to help them deal with the symptoms. Along with professional supervision during the process, a safe recovery from the physical dependence to butalbital can be reached.
Addressing Addiction Causes
In most cases, when a person becomes addicted to a substance, there are psychological issues that they have to be dealt with in order to make a full recovery and not return to further abuse of drugs. This can be anything for suboptimal coping skills to an untreated co-occurring mental disorder. Therapy and counseling can assist a person through skills and changes they need to become a happy, productive member of their community.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.